Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 32, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 18, 2002, 8:50 AM MDT for El Paso County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2002, 8:50 AM MDT (14:50 UTC)
- Expired
- Oct 18, 2002, 9:30 AM MDT
- In force
- 40 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 26 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 2.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 181450 SVRELP TXC141-181530- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 847 AM MDT FRI OCT 18 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN EL PASO COUNTY IN TEXAS INCLUDING THE WEST SIDE OF EL PASO * UNTIL 930 AM MDT * AT 837 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF EL PASO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...THE WEST SIDE OF EL PASO AT 900 AM MDT AS THIS STORM MOVED THROUGH SANTA TERESA IT PRODECED THREE QUARTER INCH SIZE HAIL...TORRENTIAL RAINS...AND STRONG RAINS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3181 10647 3173 10635 3199 10620 3199 10660
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:28 AM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, Oct 18, 2:28 AM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 228 AM MDT FRI OCT 18 2002 SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS AN UPPER LOW PRESSURE SYSTEM MOVES OVER THE AREA. SKIES WILL CLEAR ON SATURDAY AS THE ATMOSPHERE DRIES OUT. COOLER DAYTIME TEMPERATURES EXPECTED THE NEXT COUPLE DAYS BEFORE GRADUALLY WARMING TOWARD THE MIDDLE OF NEXT WEEK. DISCUSSION... MODELS IN AGREEMENT TO BRING AN UPPER LOW CURRENTLY OVER SOUTHERN ARIZONA ACROSS THE SOUTHERN NEW MEXICO TODAY. SATELLITE IMAGERY INDICATES MUCH OF THE MOISTURE STREAMING AHEAD OF THE SYSTEM HAS SHIFTED EAST OF THE AREA. WHILE NOT AS MUCH MOISTURE WILL BE AVAILABLE...THE COLD POOL ASSOCIATED WITH THE LOW WILL RESULT IN DECENT LAPSE RATES TO DESTABILIZE THE AIR MASS FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS TODAY. WRAP AROUND MOISTURE WILL RESULT IN PARTLY CLOUDY CONDITIONS THROUGH MUCH OF TONIGHT WITH CLEARING EARLY SATURDAY. COOLER AIR MASS BEHIND THE LOW WILL FILTER INTO THE AREA WITH DAYTIME TEMPERATURES BELOW SEASONAL NORMALS THROUGH THE WEEKEND. A WEAK UPPER TROUGH WILL MOVE OVER THE DESERT SOUTHWEST SUNDAY AND MONDAY. MAIN AFFECT FROM THIS SYSTEM WILL BE ADDITIONAL CLOUDS FOR PARTLY CLOUDY SKIES. A MAINLY ZONAL FLOW ALOFT TAKES OVER AFTER THAT THROUGH MUCH OF NEXT WEEK. MODELS PROJECT SOME BACKDOOR COLD FRONTS MIGHT PUSH DOWN FROM THE NORTH BUT ARE NOT EXPECTED TO MAKE IT INTO THE FORECAST AREA WHILE ZONAL PATTERN IS IN PLACE. TEMPERATURES WILL GRADUALLY RISE INTO THE MID 70S ACROSS THE LOWLANDS BY MID WEEK. EL PASO BU 71/ 50/ 71/ 47/ 71 20000 LAS CRUCES BU 68/ 43/ 69/ 40/ 69 20000 ALAMOGORDO BU 68/ 46/ 69/ 43/ 69 20000 CLOUDCROFT BU 49/ 34/ 51/ 31/ 51 31000 TRUTH OR CONSEQUENCES BU 68/ 45/ 69/ 42/ 69 21000 SILVER CITY BU 63/ 41/ 63/ 38/ 63 31000 DEMING BU 68/ 44/ 70/ 41/ 70 20000 LORDSBURG BU 69/ 43/ 70/ 40/ 71 20000 SIERRA BLANCA BU 68/ 48/ 69/ 45/ 69 20000 .ELP...NONE 04 N
Hazardous weather outlook, Oct 18, 8:11 AM MDT, 39 minutes before
NMZ022>025-030>032-TXZ055-056-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 600 AM MDT FRI OCT 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... AN UPPER LOW PASSING OVER SOUTHERN NEW MEXICO WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING VERT STRONG WINDS...LARGE HAIL AND POSSIBLE A TORNADO. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AND TAPER OFF THIS AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER SERVICES MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING. .DAYS TWO THROUGH SEVEN... MAINLY DRY WESTERLY FLOW PATTERN WILL FILL IN BEHIND THE LOW. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. LUNDEEN
In the hours before
Special weather statement, Oct 18, 8:05 AM MDT, 45 minutes before
NMZ024-032-TXZ055-181700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 805 AM MDT FRI OCT 18 2002 POTENTIAL FOR SEVERE WEATHER A LINE OF THUNDERSTORMS EXTENDS FROM 10 MILES WEST OF LAS CRUCES TO 30 MILES WEST OF EL PASO SOUTHWARD TO JUST SOUTH OF THE BORDER. THIS LINE IS MOVING EASTWARD AT 20 TO 25 MPH. DOPPLER WEATHER RADAR SHOWS THREE CELLS AT THE SOUTHERN END OF THE LINE ARE SHOWING SIGNATURES OF POSSIBLE SEVERE WEATHER. THESE STORMS WILL MOVE INTO THE EL PASO AREA IN ABOUT ONE HOUR. THESE STORM WILL BE CAPAPBLE OF PRODUCING BRIEF DOWNPOURS...HAIL...AND STRONG GUSTY WINDS...HOWEVER STAY ALERT AS THE POTENTIAL THAT THESE STORMS MAY BECOME SEVERE IS HIGH AT THIS TIME. FURTHER STATEMENTS WILL FOLLOW. CONTINUE TO MONITOR NOAA WEATHER RADIO OR THE LCOAL MEDIA. NNNN NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 8:52 AM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 38 min |
| Oct 18, 2:03 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 17 min |
| Oct 18, 2:30 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.